MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE,4.5 BONECUTTER,FR,180MM LG,DSP; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE,4.5 BONECUTTER,FR,180MM LG,DSP; SAW, POWERED, AND ACCESSORIES
Catalog Number 7210979
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during a hip arthroscopy, the shaver blade loosed parts and broke inside the patient.It was received additional information stating that this happened in the 4th time, not in 4 different cases.The pieces were removed from the patient and there was no delay or patient injuries reported but it is unknown if a backup was available to complete the procedure.Attempts were made to retrieve further details about the event but the complainant does not have more information.
 
Additional Manufacturer Narrative
H10: h3,h6: one 4.5mm x180mm long platinum full radius bonecutter was returned for evaluation.Visual assessment of the device showed the polycarbonate of the adapter body is cracked where the outer blade interfaces.Removal of the inner blade from the outer blade showed delamination of the plating at the tip of the inner blade.Based on the investigation that was performed, there was some slight discoloration noted on several portions of the inner blade tip; no surface issues were noted beyond the tip/tube weld location.During the functional spin test, there was no friction felt; the inner blade rotated freely within the outer blade in the unloaded condition.Visual assessment confirmed that the inner blade exhibited circular abrasion marks in/around the cutting window along with corresponding abrasions on the outer blade (i.D.).These abrasions appear to have been created from the inner edgeform cutting surface(s) making contact with the id of the outer edgeform during use.This condition is prevalent when excessive side loading on the blade occurs during use.There were substantial tissue remains inside the tip cutting surfaces and the adapter body exhibited a crack where it mates with the outer tube; the sluff chamber showed no signs of damage.The discoloration areas on the tip appeared to be minor delamination of plating when reviewed under magnification.In this instance, the plating delamination that was noted on the inner tip along with the cracked adapter body is a result from surface contact that is made between the inner/outer blade components during use when excessive side load force occurs, thus creating a shed/flake condition.The investigation has confirmed this complaint finding where a shedding/flaking issue occurred on the device as described by the customer.Per the investigation, it appears that there was excessive side loading on the device during use which resulted in a shed/flaking issue.Due to the low frequency of occurrence and the biological safety of materials of manufacture, this failure mode will continue to be monitored as required.Per instructions for use; excessive ¿side-loading¿ on the blade during use does not improve cutting performance, and in extreme cases may result in wear and degradation of the inner blade.Based on the product evaluation, excessive side loading during use resulted in a shed/flaking issue.The instruction for use does caution against inner blade wear due to excessive side loading.No further patient impact is anticipated as no delay, patient injury, or foreign body was reported.A review of the complaint and manufacturing records was performed and there were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
BLADE,4.5 BONECUTTER,FR,180MM LG,DSP
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9142703
Report Number1219602-2019-01192
Device Sequence Number3046909
Product Code HAB
UDI-Device Identifier03596010544001
UDI-Public03596010544001
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/07/2021
Device Catalogue Number7210979
Device Lot Number50792052
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2019
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer01/06/2020
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date01/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR